Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Nov 11, 2002, 6:48 AM EST for Caroline County, Goochland County, Hanover County, Virginia. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 6:48 AM EST (11:48 UTC)
- Expired
- Nov 11, 2002, 7:15 AM EST
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Caroline County, VA, Goochland County, VA, Hanover County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 7:00 AM EST | Thunderstorm Wind | Beaver Dam, VA | Trees down. |
| Nov 11, 7:05 AM EST | Thunderstorm Wind 50 E | Countywide, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 5:05 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 5:45 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 11, 5:45 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 545 AM EST MON NOV 11 2002 ...HV UPDATED THE FCST FOR THE TORNADO WATCH UNTIL 11 AM... -------------------------------------------------------------------- PREV AFD......... TODAY THRU TNGT...CNVCTN IN WRN VA AND NC BECOMING MORE SCT...AND MORE PARALLEL TO THE MEAN WND FLO. MID/HGH CLOUDS FROM CNVCTV DEBRIS TRACKING INTO THE AREA...BUT SOME ERN AREAS WL SEE FILTERED SUN THRU THS MORN. CLT/RDU/RIC PROFILERS SHOW WNDS INCRSG JUST ABV THE SFC THRU 3 KM...AND SOME WNDS >50KT. SOME DIRECTIONAL SHEAR...AND WL HV TO MONITOR LOCAL BACKING OF SFC WNDS LTR TODAY WHEN CNVCTN RDVLPS IN CNTRL VA/NC...FOR ISOLD TORNADO PTNL. NEW LLVL JET SEGMENT FCST TO DVLP OVR CAROLINAS AND TRACK THRU VA THS AFTN AND EVE...WHCH WL RESULT IN NEW CNVCTN...AND RENEWED THREAT FOR DAMAGING WNDS AND PSBLY SOME HAIL. TEMPS IN 70S EVERYWHERE...NR 80 IN ERN AREAS. UPR IMPULSE IN MIDWEST CONTS TO MK PROGRESS...AND PNA RDG AMPLIFYING...SO SOME DIGGING CAN OCCUR. UPR JET SEGMENT IN UPR PLOTS AND WTR VPR PIX APPCHG OH/TN VALLEY WL PUT OUR REGION IN RGT ENTRANCE REGION OF UPR JET LTR TODAY. ONCE CNVCTN TRACKS TO THE COAST...AND OFFSHORE...NO REAL FRCG MECHANISM TO SUSTAIN SHRA ACTVTY...SO REDUCED TO JUST A CHC TNGT ONCE MAIN CNVCTN AND WSHFT BNDRY EXIT. LOWS IN 50S AS SFC BNDRY TRACKS THRU...RCHG COAST BEFORE SUNRISE. TUE THRU WED...SOME PTNL FOR DRY PD...WTH MXD CLOUDS TUE...UNTIL DVLPG UPR IMPULSE...WHCH IS CURRENTLY IN ROCKIES...TRACKS THRU THE REGION TUE NGT AND WED. SFC WV FORMS ON SFC BNDRY JUST OFFSHORE...AND ANTHR LLVL JET SEGMENT TRACKS JUST OFFSHORE...AND UPR DEFORMATION FRCG TRACKS THRU WED MORN INTO AFTN...WHCH ALL ADDS UP TO RAIN LTR TUE AFTN THRU TUE NGT...ENDING FROM W TO E WED. COOLING H8 TEMPS THRU THE PD...ALG WTH INCRSG SFC COLD ADVCTN WTH N WNDS INDUCED BY DVLPG SFC LOW OFFSHORE...WL RESULT IN TEMPS DROPPING FROM MID/UPR 50S TUE...TO 40S TUE NGT...AND ONLY NR 50 TO LWR 50S WED. WED CUD BE COOLER DEPENDING ON HOW MUCH RAIN AND LLVL CAA CAN OCCUR. THUR THRU SUNDAY...THU AND FRI LUK TO BE A DRY PD WTH SOME MODERATION AND SOME SUNSHINE...AS UPR FLO REMAINS ZNL AND UPR IMPULSE EXITS. TEMPS THU/FRI IN UPR 50S TO ARND 60. ANHTR UPR SYSTEM DVLPS IN CNTRL U.S. LTR FRI INTO SATURDAY AND SUNDAY...WHCH WUD SUGG A CHC OF RAIN OVR THE WEEKEND...BUT TIMING VRY DIFFICULT DUE TO QUICK ZNL NATURE TO UPR PATN. ON CSTL WTRS...STG WNDS AND SGNFCNT SEAS WL CONT UNTIL THE CNVCTN EXITS TNGT...SO SCA EVERYWHERE. SFC WNDS WL EASE ONCE THEY SHFT TO N AND NE...BUT SEAS MAY TK A BIT OF TIME TO COME DOWN...ESPCLY WTH ANTHR SFC SYSTEM TRACKING THRU THE WTRS TUE NGT AND WED. FYI... RECORD HIGH TMPS FOR 11/11: RIC...80 SET IN 1964 ORF...79 SET IN 1985 SBY...74 SET IN 1985 ECG...80 SET IN 1985. SBY 77 52 59 45 / 70 70 20 80 OXB 77 53 58 47 / 70 70 40 80 ECG 80 58 59 50 / 70 70 40 80 ORF 79 57 59 50 / 70 70 40 80 PHF 77 53 56 44 / 70 60 20 80 AKQ 78 54 57 45 / 70 60 30 80 RIC 74 51 56 43 / 70 40 20 80 FVX 74 52 56 43 / 70 40 20 80 .AKQ... MD...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONE MDZ021. SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND CURRITUCK SOUND. VA...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONES VAZ048>049...VAZ060>085...VAZ087>090...VAZ092. SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY FROM SMITH PT TO CAPE HENRY. NS
Hazardous weather outlook, Nov 11, 4:50 AM EST, 1 hour 58 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 450 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. WIND GUSTS BETWEEN 60 AND 70 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. FOR MORE INFORMATION REGARDING THE SEVERE WEATHER THREAT... PLEASE REFER TO THE DAY 1 CONVECTIVE OUTLOOK FROM THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER. THIS PRODUCT CAN BE RETRIEVED FROM THE SPC WEBSITE AT WWW.SPC.NOAA.GOV. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN IS POSSIBLE AS AN AREA OF LOW PRESSURE TRACKS OFFSHORE TUESDAY NIGHT AND WEDNESDAY. NS THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Nov 11, 2:47 AM EST, 4 hours 1 minute before
VAZ048-049-110815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 247 AM EST MON NOV 11 2002 ...A STRONG THUNDERSTORM IS MOVING INTO FLUVANNA AND LOUISA COUNTIES... AT 247 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF BUCKINGHAM...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL REACH... HARDWARE AND SCOTTSVILLE AROUND 250 AM CENTRAL PLAINS AND SHORES AROUND 255 AM CARYSBROOK AND CUNNINGHAM AROUND 300 AM PALMYRA AND WILMINGTON AROUND 305 AM KENTS STORE AND BYBEE AROUND 310 AM FERNCLIFF AND BYRD MILL AROUND 315 AM HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. NS && LAT...LON 3776 7862 3761 7849 3791 7790 3809 7806
Special weather statement, Nov 11, 5:13 AM EST, 1 hour 35 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-111615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 513 AM EST MON NOV 11 2002 ...TORNADO WATCH NUMBER 758 IS IN EFFECT FOR CENTRAL AND EASTERN VIRGINIA AND EASTERN MARYLAND UNTIL 11 AM... A LINE OF THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED AHEAD OF A COLD FRONT THRU WESTERN VIRGINIA EARLY THIS MORNING. THESE STORMS ARE TRACKING QUICKLY EAST...AND WILL AFFECT CENTRAL AND EASTERN VIRGINIA...AND EASTERN MARYLAND THROUGH THE MORNING HOURS. DAMAGING WINDS OVER 60 MPH ARE THE PRIMARY THREAT. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. THIS COLD FRONT IS THE SAME FRONT THAT PRODUCED THE TORNADOES AND SEVERE WEATHER IN THE OHIO AND TENNESSEE VALLEYS YESTERDAY. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 5:36 AM EST | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 29 min |
| Nov 11, 6:17 AM EST | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 18 min |
| Nov 11, 8:26 AM EST | Tornado Warning | AKQ | Caroline, Hanover | 29 min |
| Nov 11, 11:33 AM EST | Severe Thunderstorm Warning | AKQ | Charles City, James City | 27 min |
| Nov 11, 12:22 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 12:46 PM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 44 min |
| Nov 11, 1:07 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 1:07 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 12:02 PM EST | Severe Thunderstorm Warning | AKQ | Bertie | 43 min |
| Nov 11, 1:11 PM EST | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.